Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 153, NWS Goodland, KS

September 4, 2012Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2012, 5:32 PM CDT for Graham County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2012, 5:32 PM CDT (22:32 UTC)
Expired
Sep 4, 2012, 6:30 PM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS53 KGLD 042232
SVRGLD
KSC065-042330-
/O.NEW.KGLD.SV.W.0153.120904T2232Z-120904T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 630 PM CDT

* AT 525 PM CDT...AN AUTOMATED OBSERVING SITE REPORTED A SEVERE      
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60   
  MPH. THIS STORM WAS LOCATED NEAR HILL CITY...AND WAS MOVING EAST   
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOGUE AND NICODEMUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 517 PM CDT...THE AUTOMATED OBSERVING SITE AT HILL CITY REPORTED A 
GUST TO 58 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3913 9961 3913 9998 3956 9988 3956 9960
      3914 9960
TIME...MOT...LOC 2230Z 268DEG 25KT 3939 9974
WIND...HAIL 60MPH <1.00IN
$$

BULLER
2 follow-up statements
088 
WWUS53 KGLD 042303
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT TUE SEP 4 2012

KSC065-042330-
/O.CON.KGLD.SV.W.0153.000000T0000Z-120904T2330Z/
GRAHAM KS-
603 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN GRAHAM
COUNTY UNTIL 630 PM CDT...

AT 559 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PENOKEE...AND WAS MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  HILL CITY...BOGUE AND NICODEMUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3913 9961 3913 9998 3956 9988 3956 9960
      3914 9960
TIME...MOT...LOC 2303Z 268DEG 32KT 3938 9987
WIND...HAIL 60MPH <1.00IN
$$

BULLER
262 
WWUS53 KGLD 042331
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT TUE SEP 4 2012

KSC065-042342-
/O.EXP.KGLD.SV.W.0153.000000T0000Z-120904T2330Z/
GRAHAM KS-
631 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAHAM COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3913 9961 3913 9998 3956 9988 3956 9960
      3914 9960
TIME...MOT...LOC 2303Z 268DEG 32KT 3938 9987
$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:35 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 4, 2:35 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT TUE SEP 4 2012

.UPDATE...
ISSUED AT 128 PM MDT TUE SEP 4 2012

INSTABILITY AND AVAILABLE MOISTURE HAVE BEEN ENOUGH TO PRODUCE AN
AREA OF ISOLATED SHOWERS WITH A FEW THUNDERSTORMS IN THE VICINITY
OF THE CONVERGENT AREA NEAR A DRYLINE THAT WILL CONTINUE TO MOVE
ACROSS THE FORECAST AREA DURING THE REMAINDER OF THE AFTERNOON AND
EARLY EVENING. EXPECT ONLY SOME GUSTY WINDS AND A TRACE TO A
COUPLE HUNDREDTHS OF AN INCH OF MOISTURE WITH ANY STORMS THAT
DEVELOP.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY EVENING)
ISSUED AT 1130 AM MDT TUE SEP 4 2012

EXPECT A SHORT WAVE TROUGH MOVE MOVE EAST OF THE ROCKIES AND
ACROSS THE PLAINS THIS AFTERNOON AND EVENING MAINLY ACROSS WEST
CENTRAL AND SOUTHWEST KANSAS. SOME MID-LEVEL INSTABILITY IS
ALREADY SHOWING UP IN A MOIST LAYER ALOFT AS THERE IS MINIMAL
DEVELOPMENT IN THE AREA ALREADY...BUT IT IS VERY HIGH BASED. WITH
HIGHER DEWPOINTS REMAINING TO THE SOUTH AND DRYER AIR EXPECTED TO
MOVE INTO THE REGION FROM THE NORTHWEST THIS EVENING...HAVE KEPT A
SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST THROUGH LATE THIS
AFTERNOON AND EVENING MAINLY ACROSS THE FAR SOUTH AND SOUTHEAST
WHERE THE BETTER LOW LEVEL MOISTURE RESIDES WITH CHANCES OF
PRECIPITATION DECREASING AFTER MIDNIGHT.

EXPECT TEMPERATURES ABOUT 10 DEGREES COOLER ON WEDNESDAY THAN ON
TUESDAY AS A COOLER AREA OF HIGH PRESSURE MOVES INTO THE PLAINS
STATES.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 1250 PM MDT TUE SEP 4 2012

WEDNESDAY NIGHT-FRIDAY...FORECAST AREA TO REMAIN UNDER NORTHWEST
FLOW ALOFT THROUGH THE PERIOD. SFC HIGH MOVES OFF TO THE EAST
WEDNESDAY NIGHT WITH A SFC TROUGH OVER THE AREA THURSDAY. AN UPPER
WAVE WITHIN THE NORTHWEST FLOW PATTERN WILL MOVE THROUGH AFTER
MIDNIGHT THURSDAY NIGHT BRINGING A COLD FRONT AND BREEZY TO WINDY
NORTH WINDS WITH IT. THE WINDS WILL SLOWLY DECREASE FRIDAY AFTERNOON
AS HIGH PRESSURE MOVES IN FROM THE NORTHWEST.

STILL NOT TERRIBLY IMPRESSED WITH PRECIPITATION CHANCES THURSDAY AND
HAVE TRIMMED BACK POPS MAINLY ACROSS THE WESTERN 2/3 OF THE AREA.
MAY SEE A FEW THUNDERSTORMS LATE THURSDAY AFTERNOON ALONG THE SFC
TROUGH WHICH WOULD BE GENERALLY EAST OF THE CO/KS BORDER. BEST
CHANCE OF PRECIP ACROSS THE AREA STILL SEEMS TO BE FRIDAY WITH THE
APPROACH AND PASSAGE OF THE ABOVE MENTIONED WAVE AND COLD FRONT.

LOW TEMPERATURES WEDNESDAY NIGHT AND THURSDAY NIGHT IN THE MID 50S
TO LOW 60S. HIGH TEMPERATURES THURSDAY UPPER 80S TO LOW 90S FALLING
INTO THE 70S FRIDAY.

FRIDAY NIGHT-TUESDAY...UPPER RIDGE TO SLOWLY MOVE OVER THE AREA FROM
THE WEST THROUGH SUNDAY BEFORE FLATTENING A BIT MONDAY AND TUESDAY
AS A WEATHER SYSTEM SKIRTS ACROSS THE US/CANADIAN BORDER. LOOKS TO
BE DRY THROUGH MONDAY. MOISTURE AND PRECIPITATION CHANCES SLOWLY
INCREASE TUESDAY. HIGH TEMPERATURES START THE PERIOD IN THE
70S...WARMING INTO THE 80S SUNDAY THROUGH TUESDAY. LOW TEMPERATURES
COOLEST FRIDAY NIGHT AND SATURDAY NIGHT WITH LOW 50S...RISING INTO
THE UPPER 50S TO LOW 60S MONDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1130 AM MDT TUE SEP 4 2012

VFR CONDITIONS WILL PREVAIL WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
CENTRAL HIGH PLAINS REGION. AM NOT CONFIDENT INDIVIDUAL STORMS
WILL MOVE DIRECTLY OVER THE TAF SITES...SO HAVE NOT INCLUDED THEM
IN THE KMCK OR KGLD TAFS. GUSTY WEST TO SOUTHWEST WINDS ACROSS THE
REGION THIS AFTERNOON WILL SLACKEN AFTER SUNSET AND BECOME LIGHT.
AFTER ABOUT 08Z...WINDS WILL TURN NORTH NORTHWEST AND BECOME GUSTY AS
A COOL FRONT MOVES ACROSS THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...LOCKHART
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Sep 4, 11:57 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT TUE SEP 4 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT TUE SEP 4 2012 /1157 AM CDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY FROM 3 PM MDT
TO 9 PM MDT SOUTH OF A LINE FROM FLAGLER COLORADO TO HILL CITY
KANSAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW
STORMS MAY PRODUCE WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY MORNING. SOME STORMS MAY PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 4, 2:38 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT TUE SEP 4 2012

KSZ013-042000-
SHERMAN-
138 PM MDT TUE SEP 4 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODLAND...MOVING EAST AT 35 MPH.

WINDS TO 55 MPH AND BLOWING DUST ARE ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3953 10144 3931 10139 3926 10185 3943 10190
TIME...MOT...LOC 1937Z 253DEG 30KT 3937 10175

THEDE
Special weather statement, Sep 4, 3:16 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT TUE SEP 4 2012

KSZ014-015-028-029-042100-
GOVE-LOGAN-SHERIDAN-THOMAS-
316 PM CDT TUE SEP 4 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND
GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LEVANT...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3928 10059 3901 10072 3920 10137 3945 10126
TIME...MOT...LOC 2016Z 291DEG 26KT 3929 10119

BULLER
Local storm report, Sep 4, 4:09 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND GST     ANGELUS                 39.19N 100.69W
09/04/2012  M78 MPH          SHERIDAN           KS   MESONET

            ALSO DIME SIZED HAIL

&&

024
Local storm report, Sep 4, 4:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     QUINTER                 39.07N 100.23W
09/04/2012  M64 MPH          GOVE               KS   MESONET

&&

024
Local storm report, Sep 4, 5:26 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
09/04/2012  M58 MPH          GRAHAM             KS   ASOS

&&

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:38 PM CDTSpecial Weather StatementGLDSherman22 min
Sep 4, 3:16 PM CDTSpecial Weather StatementGLDThomas44 min
Sep 4, 3:28 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas62 min
Sep 4, 4:20 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan55 min
Sep 4, 6:36 PM CDTSpecial Weather StatementGLDGraham24 min
Sep 4, 6:41 PM CDTSpecial Weather StatementGLDGove34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.